Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 272, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 10:26 PM CDT for Cullman County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 10:26 PM CDT (03:26 UTC)
- Expired
- Aug 2, 2002, 11:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 10:30 PM CDT | Hail 1.75 | Vinemont, AL | Golf ball size hail was reported near South Vinemont. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1866 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS54 KBMX 030326 SVRBHM ALC043-030400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1024 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 1100 PM CDT * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WEST POINT...MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM COVER MOSTLY RURAL NORTHWESTERN CULLMAN COUNTY. STRONG DAMAGING IN EXCESS OF 60 MPH IS EXPECTED. THIS TYPE OF WIND SPEED WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:50 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 2, 9:50 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 950 PM CDT FRI AUG 02 2002 SHORTWAVE IS CAUSING THINGS TO FIRE ALONG THE SOUTHERN APPALACHIANS. BUMPING UP THE POPS TO REFLECT. .BHM...NONE. 90
In the hours before
Local storm report, Aug 2, 5:24 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA SEVERAL TREES DOWN,
DAMAGING HOUSES NEAR THE
INTERSECTION OF 1ST
STREET EAST AND 25TH AVE
EAST. REPORTED BY
TRAINED SPOTTER.
0452 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA TREE DOWN ACROSS
RAIL-ROAD TRACK AT 6TH
AVE EAST. DIME SIZE HAIL
ALSO REPORTED. REPORTED
BY LAW ENFORCEMENT.Local storm report, Aug 2, 5:24 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA SEVERAL TREES DOWN,
DAMAGING HOUSES NEAR THE
INTERSECTION OF 1ST
STREET EAST AND 25TH AVE
EAST. REPORTED BY
TRAINED SPOTTER.
0452 PM TUSCALOOSA AL 50 MPH TSTM GUST
08/02/02 TUSCALOOSA 0.75 INCH HAIL
TREE DOWN ACROSS RAIL-ROAD TRACK AT
6TH AVE EAST. DIME SIZE
HAIL ALSO REPORTED.
REPORTED BY LAW ENFORCEMENT.Local storm report, Aug 2, 9:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM STEVENSON AL WIND DAMAGE
08/02/02 JACKSON COUNTY 911 OFFICE
REPORTED TREES DOWN
ACROSS HIGHWAY 72 AND
COUNTY ROAD 287Local storm report, Aug 2, 10:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM STEVENSON AL WIND DAMAGE
08/02/02 JACKSON EMA REPORTED NUMEROUS
TREES DOWN AROUND
STEVENSONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 33 min |
| Aug 2, 10:00 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 30 min |
| Aug 2, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence, Morgan, Winston | 39 min |
| Aug 3, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 28 min |
| Aug 3, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 39 min |
| Aug 3, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Aug 3, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.